I have been on exemestane for almost 5 years and have been tolerating it quite well.
I have always had such thick strong hair, however since Christmas 2018 my hair has really begun to thin and this last 4 weeks has become what I consider quite bad. I see my oncologist just once a year just before Christmas, so I am due to go back again soon. I am seriously considering going off Exemestane as I am so concerned about my hair.
I had considered researching what hair tgreatments may be out there but also was wondering what's in them that may be pretty nasty.
Frederique, what did you end up doing and have you found a solution, I'm interested. Thanks
Thank you Chick! Very helpful (more helpful than the oncologist and pharmacologist I am afraid to say). I will contact the GP as I had a problem with my thyroid as a consequence of the chemo. This has all settled down but well worth another look. OK so far re other SE of exemestane so fingers crossed this will continue for the next 9 years ..... x Frederique
Sorry to hear that you are having a rough time with the hormone treatment. It is a shame that the hospital could not guide you into some other ways to try and resolve the issue. Thankfully, I do not have thinning hair at the moment but it is one of my hormone treatment fears so to speak (had enough of that with chemo!). I hope you have a better time on Exermestane
Anyway I hope someone else will come along with some better advice for you. In the meantime, have you discussed hair loss/thinning with GP or Oncologist in detail? Has GP checked that it is not due to another condition such as Thyroid problems or anaemia or other? Has the GP offered any treatments or to refer you to hair specialist?
My understanding is that decreased oestrogen can lead to hair loss and thinning. So less oestrogen production (for example from menopause, from taking hormone therapy like Letrozole or Exermestane etc,) increases our circulating androgen, with the culprit for hairloss/thinning being excess of DHT (dihydrotestosterone) - just as with male hair loss. After menopause, our testosterone would normally be converted to oestrogen by the action of aromatase. However, this conversion won't happen if we are on Letrozole or on one the other aromatase inhibitors.
There are some products that may assist such as Regaine for women, but I have heard they can be messy and if you stop using it then the effects stop and hair comes out again. You maybe have already tried some of the thickening shampoos like the caffeine ones or the Nioxin brand (available online or specific salons). It may be an idea to visit a reputable hair salon who can advise (e. g. Toni and Guy may have specialist hair advisors) or a hairdresser who knows you well.
There are lots of oral products around and which you are aware of as you mention the Hairfolic Formula. Most of these products just seem to offer increased quantities of B vitamins especially including biotin. They also usually cost an arm and a leg every month. That being said, androgen excess may also be helped by eating a healthy balanced diet. Taking a bog standard multi vitamin may be fine on top but check with medical staff first. Apparently too many refined carbs can increase insulin. One of the ways the body can respond to high insulin is to increase Androgen production.
Take care Frederique and I wish you all the best,
Chick 🐣 X
I have been on letrozole for 8 months but could not cope with the various side effects i.e. severe joint pain, insomnia, mood swings, hair thinning etc etc. I have just switched to exemestane after a 4week break and fingers crossed I will tolerate this better. I asked my oncologist re Hairfollic Woman Formula to treat my thinning/falling out hair and had an answer this morning from the pharmacologist at the hospital who kind of recommended not to use this product because of the possible adverse effects of some of the ingredients in the product in combination with exemestane. He left the decision up to me but I am not keen to even start. My question is if anyone out there is using a product that might help protect my hair from thinning/falling out which would be safe to use in combination with exemestane. Hope someone can help and thank you in advance!